MAUDE Adverse Event Report: WILLIAM COOK EUROPE ZENITH ALPHA THORACIC ENDOVASCULAR GRAFT PROXIMAL COMPONENTS; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM COOK EUROPE ZENITH ALPHA THORACIC ENDOVASCULAR GRAFT PROXIMAL COMPONENTS; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G35337
Medical Device Problem Codes Malposition of Device (2616); Migration (4003)
Health Effect - Clinical Code Death (1802)
Date of Event 01/19/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
Exemption number e2016032.William cook europe aps (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi) (importer).Manufacturers ref# (b)(4).G1) name and address for importer site: cook medical incorporated (cmi) 400 daniels way bloomington, in 47404 registration no.: 3005580113.Investigation is still in progress.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Description of event according to initial reporter: in an attempt to complete an endovascular exclusion of a 10.5cm aaa, the endograft fabric edge was deployed too high above the visceral segment.Upon catching it with the graft partially unsheathed, the operators pulled down the endograft to below the renal arteries and attempted to reduce any tension in the device by letting the delivery system float free.They took an angiogram and noted the top edge was below the renals and deployed the graft.A few moments after being deployed the graft rose above the segment of the renal arteries.After attempting endovascular rescue to reposition the endograft, the physicians selected to explant the endograft which the patient did not survive.Additional information received on 29jan2019: the patient did expire post explanation.There certainly was an execution component of the case that went awry but ultimately the device was the "insult" that started the biggest challenge.When explanted, the barbs also may have created additional issues and bleeding/aortic tearing.Patient outcome: the patient required additional procedures due to this occurrence: endograft explantation.The patient expired.
 
Additional Manufacturer Narrative
Exemption number e2016032.William cook europe aps (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi) (importer).Manufacturers ref# (b)(4).G1) name and address for importer site: cook medical incorporated (cmi) 400 daniels way bloomington, in 47404 registration no.: 3005580113 investigation is still in progress.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
Additional information received 23mar2019.He didn¿t experienced difficulty during the deployment due to the pre-curved introduction system and he didn¿t feel that was the issue.It may be mostly initial deployment height and the angulated aorta that was the issue.
 
Event or Problem Description
Additional information received on 06feb2019: it was a bit of a unique case, but was fundamentally an abdominal case with a very long distance from renal to bifurcation and steep angulation.The physicians thought it would allow them to get the contralateral limb lower to the bifurcation to ease cannulation in a much more confined lumen.The vessel was 23-24mm measured adventitia to adventitia.
 
Additional Manufacturer Narrative
Exemption number e2016032.William cook europe aps (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi) (importer).Manufacturers ref# (b)(4).Name and address for importer site: (b)(4).Investigation is still in progress.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
Manufacturers ref# (b)(4).Blank fields on this form indicate the information is unknown or unavailable.Method code: 4117 - device not accessible for testing.Summary of investigational findings: a 74-year-old male patient with a 10.5 cm abdominal aortic aneurysm underwent surgery and had a zta-p-28-109-w implanted.The zta was chosen due to a complex anatomy.After partially unsheathing the device, it was noted that the device was placed above the renal arteries.The device was pulled down to its intended position and the stentgraft was deployed.After deployment the stentgraft returned to the position above the renal arteries.The physician attempted to reposition the stentgraft, this was not possible, and it was decided to convert to open surgery and explant the stentgraft.The patient expired post explantation.No product was returned, and no imaging provided.A clinical assessment was made, this state: ¿i don¿t think this is a fault or failure of the device itself, but the procedural problem resulted in conversion to open surgery and the death of the patient.I think the problem mainly involved the initial partial unsheathing of the endograft at a level that was too high, and the attempt to reposition it failed, most likely due to at least some of the fixation barbs having already engaged.¿ using the zta device for an abdominal aortic aneurysm is outside of the ifu, since the zenith alpha thoracic endovascular graft is indicated for the endovascular treatment of patients with aneurysms or ulcers of the descending thoracic aorta.Furthermore, the ifu states that during sheath withdrawal, the uncovered proximal stent and covered proximal stent with barbs are in contact with the vessel wall.At this stage it may be possible to advance the device, but retraction may cause aortic wall damage.In this complaint the device was retracted after partial deployment.It has not been possible to establish an exact cause for this event, several factors could have contribued, such as the device being used outside of the ifu and the retraction of the device after partial deployment.Cook medical will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
ZENITH ALPHA THORACIC ENDOVASCULAR GRAFT PROXIMAL COMPONENTS
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM COOK EUROPE
sandet 6
bjaeverskov 4632
DA  4632
MDR Report Key8300999
Report Number3002808486-2019-00170
Device Sequence Number13470461
Product Code MIH
UDI-Device Identifier10827002353371
UDI-Public(01)10827002353371(17)210628(10)E3743452
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P140016
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2019
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/28/2021
Device Model NumberG35337
Device Catalogue NumberZTA-P-28-109-W
Device Lot NumberE3743452
Was Device Available for Evaluation? No
Distributor Facility Aware Date01/21/2019
Device Age7 MO
Initial Date Received by Manufacturer 01/19/2019
Supplement Date Received by Manufacturer02/06/2019
03/23/2019
05/13/2020
Initial Report FDA Received Date02/04/2019
Supplement Report FDA Received Date02/21/2019
04/17/2019
05/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age74 YR